Gastroparesis Following Immune Checkpoint Inhibitor Therapy: A Case Series

Jessica Atieh, Jordan Sack, Richard Thomas, Osama E. Rahma, Michael Camilleri, Shilpa Grover

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Immune checkpoint inhibitors (ICI) have improved outcomes in patients with various malignancies; however, they can cause immune-related hepatitis and enterocolitis. Patients on ICI may also develop upper gastrointestinal symptoms and undergo measurement of gastric emptying. Aims: Our aim was to review records of patients with gastroparesis following ICI therapy at two medical centers. Methods: We performed a retrospective review of all patients at Mayo Clinic and Brigham and Women’s/Dana-Farber Cancer Center (BWH/DFCC) who underwent gastric scintigraphy for the assessment of symptoms of gastroparesis following ICI treatment up to January 2020. Clinical presentation, medical history, laboratory evaluation, imaging, treatment, and outcomes were retrieved from the records. Gastroparesis was diagnosed as delayed gastric emptying (GE) measured by gastric scintigraphy. Results: At Mayo Clinic, 2 patients (median age 59 years, 1 male [M], 1 female [F]) had delayed GE, while 4 patients (median age 53 years, 3M, 1F) had normal GE following ICI use. Of those with delayed GE (diagnosed after 38 and 2 months of ICI initiation), 1 patient was treated for non-Hodgkin’s lymphoma and melanoma with ipilimumab; a second patient with breast cancer was treated with pembrolizumab. At BWH/DFCC, 2 patients (median age 56 years, 1M, 1F) had normal GE after ICI treatment, while a 62-year-old female with non-small cell lung cancer developed gastroparesis 3 months following initiation of nivolumab. Conclusion: This report documents gastroparesis as a potential adverse effect of ICI. Further studies should explore the potential for ICI therapy to damage anti-inflammatory macrophages that preserve the enteric neurons.

Original languageEnglish (US)
JournalDigestive diseases and sciences
DOIs
StateAccepted/In press - 2020

Keywords

  • Anti-neoplastic
  • Delayed gastric emptying
  • Immune-related adverse event
  • Nausea
  • Vomiting

ASJC Scopus subject areas

  • Physiology
  • Gastroenterology

Fingerprint Dive into the research topics of 'Gastroparesis Following Immune Checkpoint Inhibitor Therapy: A Case Series'. Together they form a unique fingerprint.

Cite this